Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 14, 2008, 9:36 AM CDT for Polk County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 9:36 AM CDT (14:36 UTC)
- Expired
- Jun 14, 2008, 3:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, IA
The radar
The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 141445 FFWDMX IAC153-142030- /O.NEW.KDMX.FF.W.0102.080614T1436Z-080614T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 945 AM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL POLK COUNTY IN CENTRAL IOWA... THIS INCLUDES THE CITY OF DES MOINES... * UNTIL 330 PM CDT * AT 934 AM CDT...WATER CONTINUED TO SURGE INTO THE BIRDLAND PARK AREA AFTER A LEVEE FAILURE ALONG THE DES MOINES RIVER NEAR 7TH AVENUE AND NEW YORK AVENUE. ATTEMPTS AT BUILDING ANOTHER LEVEE TO CONTAIN THE WATER ALONG SECOND AVENUE HAVE FAILED AND WATER IS STILL SURGING EASTWARD TOWARD RESIDENTIAL AREAS. * A MANDATORY EVACUATION REMAINS IN PLACE FROM SAYLOR ROAD AND RIVER...NORTH TO BECKWITH AVENUE. THOSE EVACUATING SHOULD GO TO HARDING MIDDLE SCHOOL AT 203 EAST EUCLID. THOSE WITHOUT TRANSPORTATION SHOULD GO TO UNION PARK. FLOODING MAY BE SEVERAL FEET DEEP IN PLACES. OFFICIALS REQUEST THAT THE PUBLIC STAY AWAY FROM THIS AREA. ANY ADDITIONAL TRAFFIC IN THIS AREA WILL ONLY DELAY PROGRESS. ONCE PLEASE AGAIN STAY OUT OF THIS AREA A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4165 9367 4165 9356 4154 9350 4156 9361 TIME...MOT...LOC 1436Z 180DEG 0KT 4160 9361 $$ SMALL
3 follow-up statements
000 WGUS73 KDMX 141645 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1144 AM CDT SAT JUN 14 2008 IAC153-142030- /O.CON.KDMX.FF.W.0102.000000T0000Z-080614T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POLK IA- 1144 AM CDT SAT JUN 14 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL POLK COUNTY... WATER CONTINUED TO SURGE INTO THE BIRDLAND PARK AREA NEAR NORTH HIGH SCHOOL AFTER A LEVEE FAILURE ALONG THE DES MOINES RIVER NEAR 7TH AVENUE AND NEW YORK AVENUE. ATTEMPTS AT BUILDING ANOTHER LEVEE TO CONTAIN THE WATER ALONG SECOND AVENUE HAVE FAILED AND WATER IS STILL SURGING EASTWARD INTO RESIDENTIAL AREAS...APPROACHING UNION PARK. A MANDATORY EVACUATION REMAINS IN PLACE IN THE ZONE ONE 500 YEAR FLOOD PLAIN BOUNDED BY THE RIVER ON THE WEST...NEW YORK AVENUE ON THE NORTH...SAYLOR ROAD ON THE EAST...AND GUTHRIE AVENUE ON THE SOUTH. THOSE EVACUATING SHOULD GO TO HARDING MIDDLE SCHOOL AT 203 EAST EUCLID. TRANSPORTATION IS AVAILABLE FROM UNION PARK. FLOODING MAY BE SEVERAL FEET DEEP IN PLACES AND THE WATER IN THE BIRDLAND PARK AREA CONTINUES TO RISE. OFFICIALS REQUEST THAT THE PUBLIC STAY AWAY FROM THIS AREA. ANY ADDITIONAL TRAFFIC IN THIS AREA WILL ONLY DELAY PROGRESS. ONCE PLEASE AGAIN STAY OUT OF THIS AREA A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4165 9367 4165 9356 4154 9350 4156 9361 TIME...MOT...LOC 1623Z 180DEG 0KT 4160 9361 $$ SMALL
000 WGUS73 KDMX 141933 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 231 PM CDT SAT JUN 14 2008 IAC153-142030- /O.CON.KDMX.FF.W.0102.000000T0000Z-080614T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POLK IA- 231 PM CDT SAT JUN 14 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL POLK COUNTY... AT 228 PM CDT...WATER CONTINUED TO POUR INTO THE BIRDLAND PARK AREA NEAR NORTH HIGH SCHOOL AFTER A LEVEE FAILURE ALONG THE DES MOINES RIVER NEAR 7TH AVENUE AND NEW YORK AVENUE. ATTEMPTS AT BUILDING ANOTHER LEVEE TO CONTAIN THE WATER ALONG SECOND AVENUE HAVE FAILED AND WATER IS STILL SURGING EASTWARD INTO RESIDENTIAL AREAS...APPROACHING UNION PARK. A MANDATORY EVACUATION REMAINS IN PLACE IN THE ZONE ONE 500 YEAR FLOOD PLAIN BOUNDED BY THE RIVER ON THE WEST...NEW YORK AND BECKWITH AVENUES ON THE NORTH...SAYLOR ROAD ON THE EAST...AND GUTHRIE AVENUE ON THE SOUTH. THOSE EVACUATING SHOULD GO TO HARDING MIDDLE SCHOOL AT 203 EAST EUCLID. TRANSPORTATION IS AVAILABLE FROM UNION PARK. FLOODING MAY BE SEVERAL FEET DEEP IN PLACES AND THE WATER IN THE BIRDLAND PARK AREA CONTINUES TO RISE. OFFICIALS REQUEST THAT THE PUBLIC STAY AWAY FROM THIS AREA. ANY ADDITIONAL TRAFFIC IN THIS AREA WILL ONLY DELAY PROGRESS. ONCE PLEASE AGAIN STAY OUT OF THIS AREA A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4165 9367 4165 9356 4154 9350 4156 9361 TIME...MOT...LOC 1931Z 180DEG 0KT 4160 9361 $$ SMALL
000 WGUS73 KDMX 142037 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT SAT JUN 14 2008 IAC153-142039- /O.EXP.KDMX.FF.W.0102.000000T0000Z-080614T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POLK IA- 335 PM CDT SAT JUN 14 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM CDT FOR CENTRAL POLK COUNTY... AT 329 PM...THE POLK COUNTY EMERGENCY OPERATIONS CENTER HAS REPORTED THAT WATER FLOWS BEYOND THE SECONDARY LEVEE BREACH ALONG SECOND AVENUE HAVE STABILIZED AND ARE NO LONGER THREATENING NEW AREAS. SINCE EXPANSION OF THE FLOODED AREA IS NOT EXPECTED AT THIS TIME...THE WARNING WILL BE ALLOW TO EXPIRE. HOWEVER RIVER CURRENT CONTINUES TO FLOW THROUGH AREAS THAT HAVE ALREADY BEEN INUNDATED AND IT IS STILL A VERY DANGEROUS SITUATION. A MANDATORY EVACUATION REMAINS IN PLACE IN THE ZONE ONE 500 YEAR FLOOD PLAIN BOUNDED BY THE RIVER ON THE WEST...BECKWITH AND NEW YORK AVENUES ON THE NORTH...SAYLOR ROAD ON THE EAST...AND GUTHRIE AVENUE ON THE SOUTH. THOSE EVACUATING SHOULD GO TO HARDING MIDDLE SCHOOL AT 203 EAST EUCLID. TRANSPORTATION IS AVAILABLE FROM UNION PARK. FLOODING REMAINS SEVERAL FEET DEEP IN PLACES. OFFICIALS REQUEST THAT THE PUBLIC STAY AWAY FROM THIS AREA. ANY ADDITIONAL TRAFFIC IN THIS AREA WILL ONLY HINDER POLICE...FIRE AND EMERGENCY MANAGEMENT PERSONNEL. ONCE AGAIN PLEASE STAY OUT OF THIS AREA A RIVER FLOOD WARNING FOR THE DES MOINES RIVER THROUGH THE CITY OF DES MOINES REMAINS IN EFFECT WITH MAJOR FLOODING EXPECTED TO CONTINUE. LAT...LON 4165 9367 4165 9356 4154 9350 4156 9361 TIME...MOT...LOC 2029Z 180DEG 0KT 4160 9361 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 6:41 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 14, 6:41 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 641 AM CDT SAT JUN 14 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...TODAY LOW LEVEL MOISTURE IS EXPECTED TO RETURN NORTH TODAY WITH DEWPOINTS CLIMBING BACK INTO THE 60S ACRS THE CNTRL AND SOUTH. 850 MB TEMPERATURES INCREASE INTO THE MID TO UPPER TEENS AND COMBINED WITH A WEST TO SOUTHWEST WIND AT THE SFC WILL YIELD HIGHS IN THE 80S. EXPECT A LOW LEVEL MOISTURE DISCONTINUITY OVER NORTHERN IOWA WITH DEWPOINTS LINGERING IN THE 50S WITH A BOUNDARY LOCATED IN THIS REGION. SHORT WAVE CURRENTLY OVR WYOMING IS EXPECTED TO ARRIVE OVER IOWA NEAR PEAK HEATING AND THIS SHOULD SPARK A FEW THUNDERSTORMS BY 21Z. RATHER WEAK DIRECTIONAL SHEAR THOUGH THE LAYER TODAY HOWEVER GOOD SPEED SHEAR IS INTACT AND THIS WILL BE SUPPORTIVE FOR SUPERCELLS. GOOD LOW LEVEL LAPSE RATES AND NEAR UNIDIRECTIONAL FLOW WILL BE SUPPORTIVE OF DAMAGING WIND GUSTS. GOOD UPDRAFTS SHOULD BECOME SUSTAINED WITH HIGHS IN THE 80S AND COOL MID LEVELS CREATING GOOD MID LEVEL LAPSE RATES. THIS COMBINED WITH A MELTING LAYER AT OR BELOW 12 KFT WOULD SUGGEST POTENTIAL FOR GOLF BALL SIZED HAIL WITH THE STRONGEST UPDRAFTS. TORNADIC POTENTIAL FAIRLY LOW WITH UNFAVORABLE LOW LEVEL DIRECTIONAL SHEAR WITH SFC FLOW FROM THE WEST TO SOUTHWEST AND RELATIVELY HIGH LCLS. .LONG TERM...TONIGHT THROUGH FRIDAY SHORTWAVE ROTATING AROUND BASE OF MAIN UPPER LOW OVER THE HUDSON BAY REGION TO DROP THROUGH DAKOTAS INTO THE MID MISSISSIPPI VALLEY LATE TONIGHT THROUGH SUNDAY NIGHT...WITH A FRONTAL BOUNDARY SAGGING SOUTHWARD THROUGH THE STATE. MAY HAVE SOME INITIAL CONVECTION ONGOING FROM THE AFTERNOON HOURS THIS EVENING ACROSS THE NRN/CNTRL CWA ALONG AXIS OF MOISTURE CONVERGENCE...THEN AS THE ABOVE SHORTWAVE APPROACHES THE AREA MAY GET ANOTHER ROUND OF CONVECTION LATE TONIGHT MOVING THROUGH NRN IA. AS FRONT BECOMES DRAPED ACROSS THE CWA MAINLY ALONG A WATERLOO TO ATLANTIC LINE...EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP MIDDAY SUNDAY INTO SUNDAY AFTERNOON ALONG AND SOUTH OF THE FRONT IN WARM SECTOR. FRONT QUICKLY SAGS SOUTH OF THE CWA BY SUNDAY EVENING...BUT DID GO WITH SLOWER NAM/EC TIMING AS GFS SEEMS TOO FAST. HOWEVER ALL MODELS HAVE TRENDED FASTER WITH THE TIMING OVER THE PAST FEW RUNS. OTHERWISE WITH FRONT LINGERING INTO THE NRN MO/SE IA AREA BY LATE EVENING...AND SOME INSTABILITY ALOFT STILL PRESENT MAY SEE A FEW POST-FRONTAL ISOLATED CELLS ACROSS THE SRN TIER OF COUNTIES LATE TONIGHT. OTHERWISE DRIER AIR TO PUSH INTO THE CWA...WITH SFC HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. GFS ADVERTISING H85 TEMPS TO DROP TO AROUND +3C SUNDAY NIGHT...WITH THE EC/NAM REMAINING A BIT WARMER. FOLLOWED THE WARMER SOLUTION AT THIS TIME...BUT DID TREND TEMPS DOWNWARD WITH RELATIVELY COOL AIR MOVING INTO THE CWA. OTHERWISE WITH MAIN VORTEX SLIDING EASTWARD INTO EARLY NEXT WEEK...AND NORTHWEST FLOW ALOFT EXPECT DRY CONDITIONS FOR THE MOST PART THROUGH MID WEEK. MODELS HINT AT A WEAK DISTURBANCE LATE TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT...BUT MOISTURE AN ISSUE SO HAVE LEFT THE FORECAST DRY FOR NOW. WITH THE NORTHWEST FLOW IN PLACE...AND H85 TEMPS IN THE AROUND +10C INTO THE TEENS...EXPECT HIGHS MAINLY IN THE 70S TO AROUND 80 THROUGHOUT NEXT WEEK. && .AVIATION...14/12Z VFR CONDITIONS THRU AT LEAST 20Z FOR ALL SITES. A FEW THUNDERSTORMS POSSIBLE OVER NORTHERN 3 TAF SITES (FOD/MCW/ALO) LATE THIS AFTERNOON AND OVERNIGHT. CHANCES IN THE FIRST 12 HRS IN AT ANY ONE SITE NOT GREAT WITH BETTER CHANCES AFTER THIS TIME. GUSTY WINDS LATE THIS MORNING AND INTO THE AFTERNOON DIMINISHING BY THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...ALBRECHT
Hazardous weather outlook, Jun 14, 5:15 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT SAT JUN 14 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 515 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS THE CWA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY NIGHT. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:29 PM CDT | River Flood Warning | DMX | Polk | 38 hr |
| Jun 14, 3:52 AM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 14, 1:33 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 42 min |
| Jun 14, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 48 min |
| Jun 14, 2:14 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 61 min |
| Jun 14, 2:35 PM CDT | Tornado Warning | DMX | Marshall, Tama | 40 min |
| Jun 14, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 13 min |
| Jun 14, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 15 min |
| Jun 14, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 27 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.